Cutaneous reactions to captopril

Predictive value of skin tests

Authors


A. J. Smit. Department of Internal Medicine. University Hospital Groningen. 59 Oostersingel, 9713 EZ Groningen. The Netherlands.

Summary

Cutaneous reactions associated with captopril treatment occurred in fifteen out of eighty-nine patients (17%). Dose reduction invariably led to improvement of the reaction but later recurrences were frequent (six patients). In four out of the fifteen patients captopril withdrawal ultimately was necessary. Skin tests and in vitro lymphocyte transformation tests with captopril were performed in these fifteen patients and also in nine captopril-treated control patients without adverse reactions.

Positive epicutaneous skin tests were observed in five out of the fifteen patients including the four in whom captopril had to be withdrawn, but in none of the controls. Intracutaneous skin tests were positive in ten of the patients with cutaneous reactions and in two control patients. Captopril-induced in vitro lymphocyte transformation occurred in most patients with cutaneous reactions whereas in control patients captopril suppressed the in vitro lymphocyte proliferative response. Skin biopsies revealed histologic changes consistent with lymphocytic vasculitis.

We conclude that epicutaneous skin tests with captopril are helpful in predicting the necessity of captopril withdrawal.

Ancillary